Iowa, 2006

Hail and Damaging Wind in Iowa, August 13, 2006

August 13, 2006 · NWS DVN · 2 events in 2 counties and zones

An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating. Numerous reports of pea size hail and non severe winds of 39 to 43 knots (45 to 50 mph) were received. The severe events were sporatic in nature and were mainly wind from likely downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN AUG 13 2006

.SYNOPSIS...
THE WELL ADVERTISED COLD FRONT HAS NOW REACHED THE NORTHWEST CORNER
OF IOWA AS OF 2 PM.  ELEVATED STORMS THAT FORMED OVERNIGHT...ARE
CONTINUING TO DEVELOP AND MOVE NORTHEAST AHEAD OF THE COLD FRONT.
THIS ACTIVITY IS GRADUALLY BECOMING SURFACE BASED ON ITS
OUTFLOW...WHICH IS ROUGHLY ALONG A LINE FROM WATERLOO...TO
LAMONI...TO NORTHEAST KANSAS.  PLENTY OF CAPE EXISTS SOUTHEAST OF
THIS BOUNDARY...WITH THE BEST INSTABILITY IMPACTING SOUTH CENTRAL
IOWA. A LARGE AND STRONG SHORT WAVE TROF IS MOVING EAST THROUGH THE
NORTHERN PLAINS RIGHT NOW...WHICH IS AIDING THE ELEVATED
CONVECTION.  MODELS TRY TO BLOW UP NEW STORMS ON THE ACTUAL COLD
FRONT THIS AFTERNOON AND EVENING...BUT WE FEEL ANY SIGNIFICANT
ACTIVITY WILL BE ALONG THE STORM OUTFLOW BOUNDARY EAST OF THE FRONT.

&&

.SHORT TERM...TONIGHT AND MONDAY...
THE THUNDERSTORM EVENT APPEARS TO FALL DIRECTLY IN THE 00 TO 12Z
TIME FRAME.  WE HAVE CARRIED HIGH POPS FOR THIS PERIOD FOR SEVERAL
DAYS...AND WE WONT DROP THEM NOW...SO 70 TO 90 PERCENT WILL STAND.
THE MAIN CHANGE IN OUR FORECAST IN COMPARISON TO MODEL PERFORMANCE
WILL BE THE TIMING OF THE EVENT. SINCE IT APPEARS DEEP CONVECTION
WILL BE MOST PRONOUNCED ON THE STORM OUTFLOW AHEAD OF THE FRONT...IT
SHOULD ENTER AND LEAVE THE CWA EARLIER THAN FORECAST BY ANY MODEL.
THIS MAINLY WILL BRING THE MATURE STAGE INTO THE CWA FARTHER BEFORE
DISSIPATING...RESULTING IN STRONGER MORE WIDESPREAD STORMS...AND
SOMEWHAT HEAVIER RAINS. SEVERE CONVECTIONS STILL APPEARS LIMITED DUE
TO HIGH FREEZING LEVELS...AND LIMITED CAPE...BUT SOME STRONG WIND
GUSTS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTHWEST WHERE
INSTABILITY WILL BE GREATEST. RAINFALL LOOKS TO BE ON THE ORDER OF A
HALF TO 1 INCH IN MOST LOCATIONS WEST OF THE MISSISSIPPI...AND A
QUARTER TO HALF INCH EAST.  BY MONDAY MORNING...THE STORMS SHOULD
RAPIDLY MOVE OUT IN THE EAST...WITH BREEZY AND PLEASANT CONDITIONS
LASTING THE REMAINDER OF THE DAY AS CANADIAN HIGH PRESSURE MOVES IN.
...ERVIN...
&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
SURFACE HIGH PRESSURE SETTLES INTO THE AREA MONDAY NIGHT INTO
WEDNESDAY.  PLENTIFUL AUGUST SUNSHINE SHOULD HELP PUSH DAYTIME TEMPS
AT OR ABOVE GUIDANCE VALUES.

THIS DRY PATTERN HOLDS UNTIL UPPER LEVEL FLOW BECOMES ZONAL LATER IN
THE WEEK.  GFS...ECM AND UMMET IN FAIR AGREEMENT AND INDICATE AN
UPPER LEVEL TROUGH PASSAGE THURSDAY. WITH ADEQUATE MOISTURE IN
PLACE...HAVE UPPED POPS A BIT THURSDAY NIGHT-FRIDAY.  THE SURFACE
FRONT ASSOCIATED WITH THIS SYSTEM SLOWLY MOVES THROUGH THE AREA
FRIDAY INTO EARLY SATURDAY.  A SECOND TROUGH IS PROGGED INTO THE
UPPER MIDWEST SUNDAY...SO PRECIP CHANCES WILL PERSIST THROUGH THE
WEEKEND.  WOLF

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Aug 13, 4:56 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 AM CDT SUN AUG 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
556 AM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL
IOWA THIS AFTERNOON. THE STORMS SHOULD EVOLVE INTO A LINE
AND MOVE QUICKLY EAST ACROSS THE OUTLOOK AREA THIS EVENING AND
OVERNIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS
COULD BE SEVERE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WINDS AROUND 60 MPH. THE AREA AT RISK IS ALONG
AND WEST OF A LINE FROM DUBUQUE...TO MUSCATINE...TO BURLINGTON.
THE STORMS SHOULD WEAKEN OVERNIGHT... BUT WILL REMAIN CAPABLE
OF PRODUCING STRONG GUSTY WINDS OF 40 TO 50 MPH EAST OF THE
MISSISSIPPI RIVER. HEAVY RAIN IS ANOTHER THREAT WITH THIS LINE OF
STORMS. VERY HIGH RAINFALL RATES COULD RESULT IN FLOODING OF
SOME SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED
AREAS. THE QUICK MOVEMENT OF THE LINE OF STORMS SHOULD PRECLUDE
WIDESPREAD EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STORMS MAY LINGER THROUGH DAYBREAK OVER PORTIONS OF NORTHWEST
AND WEST CENTRAL ILLINOIS. ANY STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF THE
MISSISSIPPI RIVER.

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keokuk

When
August 13, 4:35 PM CST
Where
Keokuk County, What Cheer
Measured
0.75 in hail
Reported by
INSURANCE COMPANY
Coordinates
41.400, -92.367

Penny size hail was reported at an insurance office.

Thunderstorm Wind, Van Buren

When
August 13, 6:20 PM CST
Where
Van Buren County, 2 mi S of Milton
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -92.167

Sheriff department reported power lines down on county route V56.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528006, 5528198.